Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Duluth, MN

August 9, 2005Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 9, 2005, 4:32 AM CDT for Crow Wing County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2005, 4:32 AM CDT (09:32 UTC)
Expired
Aug 9, 2005, 5:31 AM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2923 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 9, 2:45 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 AM CDT TUE AUG 9 2005

.DISCUSSION...
LINE OF STRONG CONVECTION FROM ND INTO CENTRAL MN JUST N OF QSTNRY
BNDRY EXTENDING FROM SFC LOW IN SD INTO CN N OF LK SUP. MODELS AGREE
IN PUSHING THE FNT A LTL FARTHER S...BUT OVERRUNNING OF THE BNDRY
WILL KEEP CHCS OF TSTMS OVR CWA THRU TDA/TNGT. CHCS OF SVR WILL
DIMINISH AS AXIS OF GREATEST INSTAB SETTLES S ALG WITH THE FNTL
BNDRY...AND COOLER MORE STABLE AIR FOLLOWS IT INTO THE REGION. AFT
TDA...THE TIMING OF MINOR IMPULSES IN ZONAL FLOW ALOFT WILL BE MAIN
FCST PROB...RESULTING IN SMALL POPS EACH DAY FOR REST OF THE
WEEK...ALTHO SOME REFINEMENTS WILL UNDOUBTEDLY HAVE TO BE MADE AS WE
GET CLOSER IN TIME. MOS PRODUCTS HAVE PICKED UP ON SLGT COOLING
TREND AS CAA PATTERN SETS UP AFT FNT LEAVES THE AREA. NO MAJ
ADJUSTMENTS TO TEMP GRIDS NEEDED.

.AVIATION...
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE TAF
PERIOD. A WEAK FRONT WILL SLOWLY DRIFT SE ACROSS THE UPPER MIDWEST
TODAY AND TONIGHT PRODUCING SCATTERED THUNDERSTORMS. THESE
THUNDERSTORMS WILL PRODUCE MVFR-IFR CIGS AND VSBYS...AND POSSIBLY
STRONG WINDS AND HAIL.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

04
Hazardous weather outlook, Aug 8, 7:15 AM CDT, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT MON AUG 8 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
715 AM CDT MON AUG 8 2005

...SLIGHT RISK OF SEVERE STORMS TODAY AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...ROUGHLY SOUTH OF A LINE FROM WALKER TO DULUTH...AND
INCLUDING THE MINNESOTA NORTH SHORE. LARGE HAIL WILL BE THE PRIMARY
HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...ROUGHLY
EAST OF A LINE FROM BRAINERD TO DULUTH. THE PRIMARY HAZARDS WILL BE
LARGE HAIL AND DAMAGING WINDS. OTHER THUNDERSTORMS ARE EXPECTED ON
WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:51 PM CDTSevere Thunderstorm WarningDLHPine42 min
Aug 9, 4:25 AM CDTSevere Thunderstorm WarningDLHCass35 min
Aug 9, 5:16 AM CDTSevere Thunderstorm WarningDLHAitkin57 min
Aug 9, 5:24 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine66 min
Aug 9, 6:02 AM CDTSevere Thunderstorm WarningDLHSaint Louis58 min
Aug 9, 6:08 AM CDTSpecial Marine WarningDLH67 min
Aug 9, 6:30 AM CDTSevere Thunderstorm WarningDLHCarlton30 min
Aug 9, 6:56 AM CDTSpecial Marine WarningDLH68 min
Aug 9, 7:18 AM CDTSpecial Marine WarningDLH29 min
Aug 9, 6:24 AM CDTSevere Thunderstorm WarningDLHDouglas60 min
Aug 9, 6:44 AM CDTSevere Thunderstorm WarningDLHBayfield61 min
Aug 9, 6:56 AM CDTSevere Thunderstorm WarningDLHAshland, Iron64 min
Aug 9, 7:59 AM CDTSevere Thunderstorm WarningDLHIron27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.